Oklahoma, 2004

Damaging Winds in Oklahoma, August 4, 2004

August 4, 2004 · NWS OUN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 4, 1:38 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 4, 1:38 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CDT WED AUG  4 2004

.DISCUSSION...
SHWRS/TSTMS CAUSED BY A MID-LVL TROUGH HAVE BEGUN TO DIMINISH AND
MOVE INTO NORTH TX THIS AFTN. MEANWHILE...SHWRS/TSTMS HAVE BEGUN TO
DEVELOP IN SW OK ALONG/AHEAD OF A FRONT WHICH WAS LOCATED ACROSS
PORTIONS OF CENTRAL AND SOUTHWEST OK THIS AFTN. FRONT WILL CONT TO
MOVE ACROSS THE FA EVENTUALLY MOVING INTO N TX TONIGHT. SHWRS/TSTMS
WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHERN OK AND W N TX NEAR THE
FRONT OVERNIGHT. STORMS WILL ALSO BE POSSIBLE IN W OK TONIGHT FROM
CONVECTION IN THE HIGH PLAINS POSSIBLY MOVING INTO THE FA. UPR RIDGE
BEGINS TO BREAK DOWN THIS WEEKEND WITH NW FLOW DEVELOPING ALOFT OVR
THE AREA...WITH TSTMS POSSIBLE OVR THE WEEKEND. MODELS INDICATING AN
UPR LOW MOVING OUT OF CANADA ACROSS THE NORTHERN PLAINS INTO THE
GREAT LAKES REGION LATE THIS WEEKEND INTO EARLY NEXT WEEK. ANOTHER
COLD FRONT ASSOCIATED WITH THIS UPR LOW WILL MOVE ACROSS THE FA SUN
NIGHT/MON BRINGING A CHANCE OF SHWRS/TSTMS.

FRONT MOVING ACROSS THE AREA TODAY WILL BRING COOLER TEMPS THURS
INTO THE WEEKEND. THE COLD FRONT EXPECTED TO MOVE ACROSS THE FA LATE
THIS WEEKEND INTO EARLY NEXT WEEK WILL BRING A REINFORCING SHOT OF
COOL AIR KEEPING TEMPS BELOW SEASONABLE LEVELS INTO THE MIDDLE OF
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  88  65  88 /  10  10  10  10
HOBART OK         69  90  66  90 /  20  10  10  30
WICHITA FALLS TX  73  93  69  91 /  30  10  10  20
GAGE OK           65  87  64  87 /  20  10  20  30
PONCA CITY OK     65  86  62  86 /   0   0  10  10
DURANT OK         73  90  66  89 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Aug 4, 10:50 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED AUG 4 2004

OKZ004>048-050>052-TXZ083>090-051200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL AFFECT PARTS OF CENTRAL AND SOUTHERN OKLAHOMA...
AND WESTERN NORTH TEXAS... THIS AFTERNOON AND EVENING. NO ORGANIZED
SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A COLD FRONT WILL MOVE SOUTH INTO CENTRAL OKLAHOMA THIS AFTERNOON...
AND CONTINUE INTO NORTH-CENTRAL TEXAS AND EXTREME SOUTHEAST OKLAHOMA
BY EARLY EVENING. SCATTERED THUNDERSTORMS MAY REDEVELOP ALONG THE
FRONT THIS AFTERNOON AND EVENING...AFFECTING WESTERN NORTH TEXAS AND
SOUTHERN OKLAHOMA. A STRENGTHENING CAP WILL LIMIT THE POTENTIAL FOR
REDEVELOPMENT THIS AFTERNOON. IF SUFFICIENT SURFACE HEATING OCCURS
AHEAD OF THE FRONT...THE CAP MAY BE OVERCOME. RELATIVELY WEAK WINDS
ALOFT WILL LIMIT THE CHANCES OF ORGANIZED SEVERE THUNDERSTORMS.

BEHIND THE COLD FRONT...EAST TO NORTHEAST WINDS AT THE SURFACE WILL
CREATE UPSLOPE FLOW CONDITIONS OVER THE CENTRAL AND SOUTHERN HIGH
PLAINS. RESIDUAL MOISTURE IMMEDIATELY BEHIND THE FRONT MAY PROVIDE
SUFFICIENT INSTABILITY FOR THUNDERSTORM DEVELOPMENT OVER THE HIGHER
TERRAIN IN RESPONSE TO LIFTING FROM THE UPSLOPE FLOW. IF STORMS
DEVELOP...A FEW COULD DRIFT INTO WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT

OTHER HAZARDOUS WEATHER...
THE MORNING AND EARLY-AFTERNOON STORMS... COMBINED WITH THE
ADVANCING COLD FRONT WILL GREATLY LIMIT THE HOT WEATHER THAT WAS
ORIGINALLY EXPECTED TODAY.  ALTHOUGH A FEW AREAS MAY REACH DANGEROUS
HEAT LEVELS THIS AFTERNOON... MOST OF THE REGION WILL BE
SIGNIFICANTLY LESS HOT THAN THE LAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO AT LEAST THE FIRST PART OF
NEXT WEEK UNDER PERSISTENT NORTHWEST FLOW ALOFT. CHANCES ON ANY
GIVEN DAY WILL REMAIN SMALL...BUT THE BEST CHANCES CURRENTLY APPEAR
TO BE LATE SUNDAY NIGHT AND MONDAY WHEN ANOTHER UNSEASONABLY STRONG
COLD FRONT IS FORECAST TO MOVE INTO THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

CMS

The radar

The Altus AFB radar (KFDR), 21 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
August 4, 1:50 PM CST
Where
Tillman County, Tipton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -99.133

A tree approximately 3 feet in diameter fell on a house. Minor damage to the home was reported.

Thunderstorm Wind, Tillman

When
August 4, 2:05 PM CST
Where
Tillman County, Frederick
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -99.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417667, 5417668.